Alert archive / Georgia / Special Weather Statements in 2016

Special Weather Statement, NWS Columbia, SC

April 28, 2016Burke County, Georgia

NWS Columbia, SC issued this special weather statement at Apr 28, 2016, 4:16 PM EDT for Burke County, Georgia. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 28, 2016, 4:16 PM EDT (20:16 UTC)
Expired
Apr 28, 2016, 5:15 PM EDT
In force
59 min
Issued by
NWS Columbia, SC

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 94 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 28, 4:51 PM EDTHAIL 0.25Girard, GAREPORTS OF PEA-SIZE HAIL IN AND NEAR GIRARD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 8.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2016-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2016-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

561 
WWUS82 KCAE 282016
SPSCAE

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT THU APR 28 2016
 
GAZ077-SCZ035-282115-
BURKE-BARNWELL-
416 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT BURKE AND SOUTHWESTERN BARNWELL
COUNTIES...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR PERKINS...OR 8 MILES
SOUTHEAST OF WAYNESBORO...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. STORMS WILL CONTINUE TO DEVELOP IN SOUTHERN BURKE COUNTY AND
SOUTHERN BARNWELL COUNTY OVER THE NEXT FEW HOURS.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...SARDIS...MIDVILLE...GIRARD...VIDETTE AND COLEMANS LAKE. 

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8160
      3315 8155 3310 8162 3304 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2014Z 255DEG 22KT 3300 8192 
$$

CJR

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Apr 28, 2:44 PM EDT, 1 hour 32 minutes earlier.

Area forecast discussion, Apr 28, 2:44 PM EDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
244 PM EDT THU APR 28 2016

.SYNOPSIS...
A SURFACE TROUGH WILL BE IN THE FORECAST AREA THROUGH
THE WEEKEND. UPPER-LEVEL TROUGHS WILL HELP BRING INCREASED
MOISTURE TODAY AND SUNDAY. IT WILL BE DRIER BETWEEN UPPER SYSTEMS
FRIDAY AND SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
THROUGH LATE AFTERNOON...MID-LEVEL DRY AIR EVIDENT ON WATER VAPOR
IMAGERY SEEMS TO BE LIMITING THE VERTICAL DEVELOPMENT OF ANY
SHOWERS THAT HAVE MANAGED TO DEVELOP AS OF EARLY AFTERNOON.
HOWEVER...STILL EXPECT TO SEE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOP THROUGH THE AFTERNOON...WITH THE GREATEST
COVERAGE STILL EXPECTED ACROSS PORTIONS OF THE CSRA AND EASTERN
MIDLANDS WHERE MOISTURE PROFILES AND INSTABILITY ARE MOST
FAVORABLE.

DIURNAL HEATING WITH TEMPERATURES RISING INTO THE MID AND UPPER
80S COMBINED WITH SUFFICIENT BOUNDARY LAYER MOISTURE WILL ALLOW
SURFACE BASED INSTABILITY TO INCREASE UPWARDS OF 1500-1750 J/KG
IN THE MOST UNSTABLE AREAS. THIS INSTABILITY ALONG WITH IMPROVING
LOW LEVEL LAPSE RATES COULD RESULT IN FAVORABLE CONDITIONS FOR A
FEW THUNDERSTORMS TO BECOME STRONG OR SEVERE THIS AFTERNOON. THE
PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS WILL BE DAMAGING WIND
GUSTS...GIVEN ALL OF THE DRY AIR IN THE MID-LEVELS OF THE
ATMOSPHERE. THE GREATEST SEVERE WEATHER THREAT WILL BE ACROSS THE
CSRA AND EASTERN MIDLANDS.

TONIGHT...ANY LINGERING CONVECTION WILL QUICKLY DISSIPATE EARLY
THIS EVENING WITH THE LOSS OF DIURNAL HEATING AND A DRIER WESTERLY
FLOW. RAIN-FREE CONDITIONS SHOULD PREVAIL DURING THE LATE EVENING
AND OVERNIGHT HOURS AS CLEARING TAKES PLACE. THEN...A WEAK
BACKDOOR COLD FRONT WILL DROP ACROSS THE AREA LATER TONIGHT
SHIFTING WINDS TO THE NORTHWEST. LOW TEMPERATURES ARE FORECAST TO
BE IN THE LOWER TO MID 60S.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
MOISTURE EXITS THE AREA AS SURFACE TROUGH PUSHES JUST SOUTH OF THE
AREA. UPPER FLOW REMAINS NORTHWESTERLY AS UPPER RIDGE AXIS IS
STILL WEST OF THE AREA. WITH THE DOWNSLOPING FLOW PATTERN DO NOT
EXPECT ANY RAINFALL THROUGH THE SHORT TERM. TEMPERATURES REMAIN
WARM DUE TO DOWNSLOPING WINDS...AND STILL EXPECTING AFTERNOON
HIGHS AROUND 90 OR IN THE LOWER 90S. LOW TEMPERATURES FOR FRIDAY
NIGHT ONLY FALLING INTO THE MIDDLE 60S.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
NOT MUCH CHANGE IN THE LONGER TERM AT THIS TIME. MODELS REMAIN IN
GENERAL AGREEMENT THROUGH SUNDAY...THEN START TO DIVERGE SOLUTIONS
AS WE GET INTO NEXT WEEK. SOME MOISTURE INCREASE ON SATURDAY...AND
CAN NOT RULE OUT ISOLATED SHOWERS/STORMS DURING THE AFTERNOON
HOURS SATURDAY...BUT BEST CHANCES LOOK TO REMAIN FURTHER OFF TO
THE WEST IN THE UPSTATE. THE MODELS CONTINUE TO INCREASE THE
MOISTURE ACROSS THE REGION SUNDAY AND MONDAY AHEAD OF THE NEXT
APPROACHING UPPER LOW MOVING EASTWARD FROM THE MISSISSIPPI VALLEY.
UNCERTAINTY TO FORECAST BEGINS MONDAY THROUGH WEDNESDAY AS THE GFS
AND ECMWF DIVERGE ON THE STRENGTH AND TIMING OF THE SYSTEM MOVING
TOWARDS THE AREA TUESDAY AND WEDNESDAY. GENERALLY WENT WITH A
BLEND OF GUIDANCE IN THE LATTER HALF OF THE LONG TERM DUE TO THE
UNCERTAINTY. TEMPERATURES THROUGH THE PERIOD NEAR OR ABOVE
NORMAL.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR INTO EARLY THIS
EVENING...ESPECIALLY ACROSS THE CSRA AND EASTERN MIDLANDS. HAVE
INCLUDED A TEMPO GROUP FOR THUNDERSTORMS WITH MVFR CONDITIONS AT
KAGS/KDNL/KOGB...WITH JUST VICINITY SHOWERS AT KCAE/KCUB WHERE THE COVERAGE
OF STORMS SHOULD BE LESS. OTHERWISE...VFR CONDITIONS ARE EXPECTED
TO PREVAIL AT THE TERMINALS THROUGH 18Z FRIDAY.

EXTENDED AVIATION OUTLOOK...SCATTERED CONVECTION EXPECTED
SATURDAY THROUGH MONDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.

&&
Hazardous weather outlook, Apr 28, 10:17 AM EDT, 5 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
1017 AM EDT THU APR 28 2016

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-291430-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
1017 AM EDT THU APR 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
INTO EARLY THIS EVENING. THERE IS A MARGINAL RISK THAT SOME OF
THESE THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Apr 28, 4:16 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
416 PM EDT THU APR 28 2016

GAZ077-SCZ035-282115-
BURKE-BARNWELL-
416 PM EDT THU APR 28 2016

...A STRONG THUNDERSTORM WILL AFFECT BURKE AND SOUTHWESTERN BARNWELL
COUNTIES...

AT 414 PM EDT...A STRONG THUNDERSTORM WAS NEAR PERKINS...OR 8 MILES
SOUTHEAST OF WAYNESBORO...MOVING EAST AT 20 MPH.

WIND GUSTS OF 40 TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS
STORM. STORMS WILL CONTINUE TO DEVELOP IN SOUTHERN BURKE COUNTY AND
SOUTHERN BARNWELL COUNTY OVER THE NEXT FEW HOURS.

LOCATIONS IMPACTED INCLUDE...
WAYNESBORO...SARDIS...MIDVILLE...GIRARD...VIDETTE AND COLEMANS LAKE.

LAT...LON 3283 8231 3293 8227 3308 8229 3323 8160
      3315 8155 3310 8162 3304 8154 3291 8176
      3295 8186 3292 8196 3292 8208 3288 8213
      3281 8215 3280 8221
TIME...MOT...LOC 2014Z 255DEG 22KT 3300 8192

CJR

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 4:50 PM EDTSevere Thunderstorm WarningCAEBarnwell55 min

Nearby

Special Weather Statements in Georgia, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.